oFear - Anxiety and Phobia Forum
Can weight gain make your antidepressant less effective? - Printable Version

+- oFear - Anxiety and Phobia Forum (http://www.ofear.com)
+-- Forum: Phobias by category (/f-phobias-by-category)
+--- Forum: Depression & Anxiety (/f-depression-anxiety)
+--- Thread: Can weight gain make your antidepressant less effective? (/t-can-weight-gain-make-your-antidepressant-less-effective)



Can weight gain make your antidepressant less effective? - Ashley - 06-30-2009 01:50 PM

I was put on 10 mg of Lexapro a few years ago after my grandma died suddenly and I was having a mental break down. I stayed on the Lexapro and was doing better than I can ever remember doing. Then, I got pregnant and decided to go off of it for the babies sake. My anxiety and depression was still there, but manageable. After I had the baby, I decided to get back on it. I started taking 10mg of Lexapro again, but I feel like it isn't working as well. I'm having anxiety attacks and moderate depression. I gained about 30 lbs after having my son. Does weight gain contribute to the effectiveness of an antidepressant or could I maybe have been experiencing the placebo effect when I was doing so well before? I'm just wondering if I should switch or up my dose. Anyone have any advice? Thanks!


Re: Can weight gain make your antidepressant less effective? - Mr Ian - 07-03-2009 10:18 PM

Hi Ashley

Not heard anything about the efficacy of AD's being effected by weight - but then it's that difficult to measure the effectiveness in anyone, not sure how we could tell if weight gain made a difference.

There are also some other things to consider - firstly that you've had a child! (Congrats!) - Don't under-estimate the change that brings - is he your first child? It's a big life change, and sometimes can be overwhelming - even if it's not your first child.

The previous medication may have been placebo - it may also have been genuinely helping.
It may be taking a while to get back up to therapeutic serum levels - how long you been back on them?
I'd give them 2-3 months and review cos it's worked before. Wouldn't think of changing it unless you're finding the depression is becoming intolerable.

If you are depressed to the point of experiencing any thoughts of hurting yourself - obviously get yourself to the doc for a review.


Re: Can weight gain make your antidepressant less effective? - Ashley - 07-04-2009 12:05 AM

Thanks for your reply. Yes, he is my first child and while it's been a challenging experience, it's been absolutely rewarding all at the same timeSmile I have been back on the Lexapro since about September. It just seems like it's not AS affective as before. The first time I started taking them a few years ago, within 2 weeks I made a major improvement and while I was on the antidepressant at that time I hadn't experienced a panic attack for at least 2 years. It was after the birth of my child that the anxiety attacks came back, even with being back on it for several months. That's why I thought it may have been placebo. My depression isn't really intolerable right now. I just feel like my anxiety could be lessened a little. I also feel like I may be OCD. I don't have compulsions, but I have obsessive thoughts that are hard to turn off and sometimes causes my anxiety. Do you think I should up my dose?